Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

October 24, 2021McDonough County, Illinois

NWS Quad Cities, IA issued this special weather statement at Oct 24, 2021, 3:27 PM CDT for McDonough County, Illinois. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 3:27 PM CDT (20:27 UTC)
Expired
Oct 24, 2021, 3:45 PM CDT
In force
18 min
Issued by
NWS Quad Cities, IA
Hail
0.88 in
Wind
30

County McDonough County, IL

The radar

The Lincoln radar (KILX), 111 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS83 KDVN 242027
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
327 PM CDT Sun Oct 24 2021
 
ILZ035-242045-
McDonough IL-
327 PM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of northeastern
McDonough County through 345 PM CDT...

At 327 PM CDT, trained weather spotters reported a strong
thunderstorm over Bardolph, or near Macomb, moving northeast at 55
mph.

HAZARD...Nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  New Philadelphia around 330 PM CDT.
  Bushnell around 335 PM CDT.
  Prairie City around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4040 9063 4052 9067 4062 9045 4047 9045
TIME...MOT...LOC 2027Z 240DEG 48KT 4048 9057 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

$$

McClure

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Oct 24, 3:10 PM CDT, 17 minutes earlier.

Area forecast discussion, Oct 24, 3:10 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
310 PM CDT Sun Oct 24 2021

.SYNOPSIS...
Issued at 305 PM CDT Sun Oct 24 2021

Latest sfc analysis showing sub-1000 mb low just northwest of the
Kansas City area, with pressure falls axis increasing along the
IA/MO border showing the way of cyclone progression. The main warm
front is draped east to southeast of the low center, placing it a
couple counties south of the southern DVN CWA. Elevated convection
has recently increased acrs the southwest half of the CWA. Latest
MRMS totals which seem in line from several spotter/observer reports
suggest widespread 0.75 to 1.75+ inches of rainfall so far generally
along and south of the I80 corridor. The heaviest axis from
Fairfield to Keosauqua IA, over to Monmouth IL and down to east of
Macomb.

&&

.SHORT TERM...(This Evening through Monday Morning)
ISSUED AT 305 PM CDT Sun Oct 24 2021

Tonight...Storms: Will have to watch the southern third to quarter
for slightly elevated severe storms thru mid evening with hail the
main concern. Passing bouts of locally heavy rainfall from these
cells adding to the rainfall totals and rain run-off, but being
elevated in a speedy LLJ flow prevents them from "camping" out over
one location long. But the watch will still have to be on, as the
current low projection/extrapolation path suggests the warm front
triple point may get dangerously close to the southern CWA around a
22z to 02z or so passage window. A supercell being able to get sfc
rooted along this high shear feature will be problematic and good
tornadic development potential. Otherwise, again mainly embedded
higher based storm cells with at least a small hail potential up to
the Hwy 30 corridor through mid evening.

Rainfall: Ongoing 1.3 to 1.5 PWAT feed to the lee of, and wrapping
around the low to mid level cyclone center will produce def zone
like rains, and embedded thunder through at least late evening
before falling out overnight. Latest saturation and lift analysis
suggest another 0.75 to 1.25 inch of rainfall possible thru 12z
Monday, but mainly acrs the northern 3/4's of the CWA. Leeside
effects of mid level low may produce the highest amounts tonight
from the Quad City area east to Princeton IL and Sterling. But the
real heavy rain swath tonight looks to be shaping up in eastward
migrating LLJ THTA-E feed and convergence zone from Peoria IL to
Chicago and northern Indiana. Will keep the Flash Flood Watch going
of course for still the chance for isolated flash flooding and urban
ponding in enhanced run-off locations, but most areas to continue to
get beneficial soaking rains tonight.

Winds: Developing/tightening LLVL pressure gradient on northwest
flank of the passing sfc low will drive strong northeast to north
winds this evening and overnight acrs the northern 2/3's of the DVN
CWA. There is potential for sustained 20 to near 30 MPH, and gusts
to 40-45 MPH making for close to advisory level winds. Can't rule
out the eventual need to issue a wind headline on the fly as gusts
evolve and some chance for gravity wave enhancement off low center,
but for now will bank on the time of day/nocturnal layering
processes to prevent higher end winds translating to the sfc.

Late night low temps ranging from the upper 30s in the far
northwest, to mid 40s in the southeast.

.LONG TERM...(Monday through next Sunday)
ISSUED AT 305 PM CDT Sun Oct 24 2021

Monday and Monday night...Cyclone system continues to fill and pull
eastward of the area, with brisk north winds and some lingering wrap
around rain in the east through mid morning. Clear out and cold
advection may produce more frost or near freezing conditions by Tue
morning especially along and north of I80, but these areas already
had frost and some freeze this past Saturday morning. But areas
south of I80 may still be suspect, and with lows in the mid to upper
30s acrs those areas, will advertise at least some patchy frost
there. Patchy fog also possible before dawn Tuesday morning in some
spots.

Tuesday through next Sunday...Omega sharp upper ridging still on
track to press eastward acrs the mid CONUS for fair wx/near
seasonable temps Tue into early Wed. Looking further ahead, the
latest suite of medium range ensembles still vary some on handling
the next larger scale upstream trof, with the GFS still further
north, more progressive and wetter for the local CWA with evolving
closed upper low swirling moderate to locally heavy rain bands acrs
the area Wed through Thu. Then the stacked low is shunted acrs the
OH RVR Valley, with lingering light showers and blustery north winds
for Friday. Still prefer the slower, more blocked ECMWF which is a
bit further north with it's closed low but still south of the GFS.
Not as wet and slower arrival, the Euro spirals light to moderate
rain pockets Thu into Friday with enough breaks to allow seasonable
high temps.  Will have to assess upper jet trends and later model
runs, but still favor the ECMWF at this time. If the closed cyclone
can meander off to the east/get acted upon by progressive northern
GRT LKS trof, ridging in it's wake may provide a decent late October
Halloween weekend. Then longer range signs of a cold push from
southwest of the Hudson Bay region and acrs the upper Midwest/GRT LKS
for early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1120 AM CDT Sun Oct 24 2021

Persistent rain and low clouds associated with the approaching
system will lead to reduced cloud ceilings and visibility.
Currently, most locations are seeing IFR to LIFR conditions due
to very low cigs. This will continue through the night as the
system slowly pushes east in our south. Cloud conditions aren't
expected to improve until midday tomorrow. Winds will increase
through the day, shifting northeast to northwest overnight. Winds
will stick around 15-25 KTs, with gusts upwards to 35 KTs
possible. Not much change is expected in the wind speed overnight
and through tomorrow morning.

&&

.HYDROLOGY...
Issued at 1036 AM CDT Sun Oct 24 2021

Various gauge observation networks show generally 1 to 2 inches of
rain has fallen so far in our southern HSA. At this point seeing
just minor well within bank rises on portions of the Des Moines,
Skunk, Fox and La Moine River basins, as the rain has largely been
stratiform in nature precluding excessive rates. Do anticipate more
in the way of convection to develop later this afternoon and evening
across the southern HSA, which will foster heavy rates but likely
result in more localized swaths of rainfall totals of 3-4+ inches.
Given the recent dry antecedent conditions across the south many of
these aforementioned river basins are coming into this rain event
with low streamflows and can take quite a bit of water before
becoming bankfull. The river that is most at risk for the heavier
rainfall totals and flooding at this time is the La Moine River. As
a result, a flood watch remains in effect for the La Moine River at
Colmar. However, if rainfall in the basin is less than expected,
than the watch may be cancelled.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Monday morning for Des Moines-Henry IA-
     Jefferson-Lee-Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Flash Flood Watch through Monday morning for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren.

MO...Flash Flood Watch through Monday morning for Clark-Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...Gunkel
HYDROLOGY...McClure
Hazardous weather outlook, Oct 24, 3:53 AM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
353 AM CDT Sun Oct 24 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
353 AM CDT Sun Oct 24 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Widespread showers with isolated thunderstorms are possible today.
Heavy rainfall amounts between 2 and 4 inches are expected south
of Interstate 80. Rises on areas rivers, creeks, and streams are
likley. Flash flooding is possible and a flash flood watch is in
effect until Monday morning.

Strong to severe storms are also possible this afternoon,
especially south of Interstate 80. The main threat from any severe
storm would be large hail, lightning, heavy rain and to a lesser
degree damaging winds and isolated tornadoes.

Strong north winds between 20 and 30 mph, with gusts around 40
mph will be possible tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Heavy rain is possible again midweek and could cause additional
rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed later this afternoon, especially
south of Interstate 80. Rain amounts over 1 inch are appreciated.

GROSS/GIBBS

In the hours before

Local storm report, Oct 24, 2:15 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       OQUAWKA                 40.94N 90.95W
10/24/2021  M1.46 INCH       HENDERSON          IL   TRAINED SPOTTER

            RAINFALL TOTAL AS OF 200 PM.

&&

PS
Local storm report, Oct 24, 3:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 PM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 S COLCHESTER          40.40N 90.79W
10/24/2021  M0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

PS
Local storm report, Oct 24, 3:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HEAVY RAIN       1 W INDUSTRY            40.33N 90.64W
10/24/2021  M1.70 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            RAINFALL TOTAL THROUGH 300 PM.

&&

PS
Special weather statement, Oct 24, 3:17 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
317 PM CDT Sun Oct 24 2021

ILZ035-242045-
McDonough IL-
317 PM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of central McDonough
County through 345 PM CDT...

At 316 PM CDT, trained weather spotters reported a strong
thunderstorm near Western Illinois University, or near Macomb, moving
northeast at 55 mph.

HAZARD...Pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Macomb around 320 PM CDT.
  Bardolph around 325 PM CDT.
  Bushnell and New Philadelphia around 330 PM CDT.
  Prairie City around 335 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4034 9078 4045 9084 4062 9045 4047 9045
TIME...MOT...LOC 2016Z 240DEG 49KT 4044 9073

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

McClure
Local storm report, Oct 24, 3:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             2 SSE MACOMB            40.44N 90.67W
10/24/2021  M0.88 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            A LOT OF NICKEL HAIL MIXED WITH PEA SIZED
            HAIL AND HEAVY RAIN.

&&

PS
Special weather statement, Oct 24, 3:27 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
327 PM CDT Sun Oct 24 2021

ILZ035-242045-
McDonough IL-
327 PM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of northeastern
McDonough County through 345 PM CDT...

At 327 PM CDT, trained weather spotters reported a strong
thunderstorm over Bardolph, or near Macomb, moving northeast at 55
mph.

HAZARD...Nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  New Philadelphia around 330 PM CDT.
  Bushnell around 335 PM CDT.
  Prairie City around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4040 9063 4052 9067 4062 9045 4047 9045
TIME...MOT...LOC 2027Z 240DEG 48KT 4048 9057

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

McClure

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 8:39 PM CDTRiver Flood WatchDVNHancock, McDonough28 hr
Oct 24, 3:17 PM CDTSpecial Weather StatementDVNMcDonough28 min
Oct 24, 6:05 PM CDTSpecial Weather StatementDVNScotland25 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.